The relationship between hiatus hernia and tricyclic antidepressants: a report of five cases

Am J Psychiatry. 1975 Jun;132(6):652-3. doi: 10.1176/ajp.132.6.652.

Abstract

Of five patients who were receiving tricyclic antidepressants, two experienced an aggravation of preexisting hiatus hernia, and three with previously normal gastrointestinal X rays developed hiatal herination. The author suggests that this group of drugs may exert an anticholinergic effect on the esophageal sphincter and reduce the tone of the esophagogastric sphincter, thus aggravating existing hiatus hernia or causing its development.

MeSH terms

  • Adult
  • Amitriptyline / adverse effects
  • Amitriptyline / pharmacology
  • Antidepressive Agents, Tricyclic / adverse effects*
  • Antidepressive Agents, Tricyclic / pharmacology
  • Esophagogastric Junction / drug effects
  • Female
  • Gastroesophageal Reflux / chemically induced
  • Hernia, Diaphragmatic*
  • Hernia, Hiatal* / chemically induced
  • Humans
  • Imipramine / adverse effects
  • Imipramine / pharmacology
  • Male
  • Middle Aged
  • Muscle Tonus / drug effects
  • Muscle, Smooth / drug effects
  • Parasympatholytics
  • Protriptyline / adverse effects
  • Protriptyline / pharmacology

Substances

  • Antidepressive Agents, Tricyclic
  • Parasympatholytics
  • Amitriptyline
  • Protriptyline
  • Imipramine